CSN Login
Members Online: 2

You are here

dealing with new chemo regimen

Actsassy's picture
Actsassy
Posts: 37
Joined: Nov 2010

I am a two year stage iv colon cancer patient with mets to liver. I just changed docs/hospitals and regimen. These docs are more aggressive and feel they can do procedures on my liver which is great. My problem is the chemo. My oncologist for now says two months of it. I go one week and get campostar and get hooked up with a pump with 5fu for a couple of days. Then i go back and get it disconnected and get a treatment of erbitux with a benadryl shot. This past week i also had a shot to help with my white blood count cells.Then the next week it's just the eribitux. Its every week of chemo. Anyways, the first week with the big dose and that I was out of it for a few days. Then i couldn't have it cuz of low white blood count. This week was my 2nd time with the full course again in one week. I went on Tuesday for big dose and Thursday my little dose. I have been out of it since Thursday. I am so fatigued. No energy and she also told me that my shot for white blood count would cause achy bones. My shoulders ache and I don't know if it's my anxiety that I have too just give me issues. Also what has bothered me tremendously is that they said my hair would be thinning and i see it coming out and I am sooooo depressed and upsed over it. Can anyone please help with a little pep talk. I could really use it. Thanks to all of you.

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

Yeah, Maybe I can help ya.....Seems as if you and I are in the same boat, so if you'll row on your side I will try and keep the other side going straight ahead as well....
Your achy bones and shoulders are indeed due to the shots you get to elevate your WBC(* white blood counts). Its just that your spine is doing overtime producing cells for your immune system and for every action there is a reaction, the reaction being achy bones...
Now , for the hair...I will most likely lose mine as well...They say its worse for a woman than a man...nope, not true, but, I am going to turn mine into a positive instead of it being a negative. We have a woman in our church that is losing her hair and she has just begun her trek through this journey. I am going to speak with her and ask her if in her honor and as a sign of solidarity if I can shave my head to honor her so that it may ease the anxiety and emotional issues that you, her and I may have with some of the side effects of chemo...
Its just hair, it doesn't define us ( to quote another in here) what defines us is whats in our heart, whats in our backbone when we step up to the plate. What defines us is what we have to endure to reach the top of the mountain. What defines us when it all boils down to it is how we treat each other while we are here. If my haircut gives her the encouragement to make her feel as if she has people in her corner that knows what she is going through and that she uses this encouragement to give her a lift then great. Every lift in spirit is a plus, I savor each and everyone.

Lemme ask you this ?
Whats the worse thing that could happen if your hair falls out ? Is your head going to float away....nope....will there be an open hole in the top of your head.....nope... is there a nest of sparrows that will be left homeless...nope...are there wigs that can be bought and worn that are just a beautiful as your hair....yes...There is one very prominent avatar in here that wears a wig and it is very beautiful indeed...Im sure there are more than that but just that we don't know about..I was at Vandy last Thursday and there was a woman with a doo-rag on....She was absolutely beautiful with it...there were also a lot of women there with nothing on at all, some with scarves some not.....The fact is this...at our Relay for Life, I was given a "survivors" shirt.. survival is what matters most anymore....and this will be my 3rd trip down this road...and yes I will survive this one as well, so the hair...well,come on sweetheart, its really in the grand scheme of things a very small item.....remember that "those that judge you by what they see on the outside, miss the best part".......smile sweetheart, and if you would like some control then cut it off short before it does it by itself...and take your control back......and keep the beautiful smile coming.......love to ya....buzz

True Story here....There was a woman that had breast cancer and was noted to say that the worse part of it was the loss of control over anything....In her defense she started buying shoes that were loud and proud colors....pink, red, purple, etc. and to this day she still does...She has taken control of what she wears on her feet just to satisfy her need to control her situation.....it worked for her....it could work for you...talk to me and see if we can get to the bottom of this diliemma in a way that will keep us moving in the right direction...

westie66's picture
westie66
Posts: 642
Joined: Jun 2010

Hi all: Yup I'm going through the same thing - my problems are mostly with the 5FU though. Once the pump has been off for 2 days, the fatigue starts, then the diarrhea, and some nausea. I take lomotil right away for the diarrhea and that helps as well as easing up on the food - mostly eat white stuff like white rice, applesauce, white bread, bananas. The fatigue - that is a tough one as I have a dog to walk but I make myself do it. Other than that, I go and lay down and just rest and read and maybe watch a video if I'm able to. All of these things seem to just last a few days but then it is c hemo time again!
Re the hair. Mine didn't fall out (I've finished treatment 6) but is breaking off. One nice thing that happened was that my hair came in curlier than before (I have perfectly straight fine hair) but is kind of thin. I ran right out and got a couple of free wigs from the Cancer Centre. I know it is devastating but it will grow back and maybe come in a different colour or texture. And the wigs and scarves are wonderful now.
Re the Neulasta injection for low white blood cell counts. I get it every 2 weeks after the 5FU pump comes off but have not had any problems with achy joints with it. I already have arthritis so maybe I don't notice it.
Don't get discouraged. Do what you can for the worst side effects - they may ease up, they may not, but we are here for you.
Cheryl

pscott1
Posts: 207
Joined: Jan 2011

I don't know if you remember me either but I have Stage II colon cancer with mets to my liver also...30 lesions in both lobes to be exact. I am on Folfox w/Avastin; my Onc stopped the Oxaliplatin for the last 3 treatments because he thinks I have some permanent damage from the neuropathy. I can't feel part of my tongue and lips and I still have the cold sensitivity at times in my fingers and feet. I just got treatment yesterday and we're going to try to skip the Neulasta shot this time to see how I do. Tumor marker is down to 1.6 but he just broke the news to me that chemo is the only thing prolonging my life since I have mets to my liver. A shock to me due to the fact I thought I would be threw with chemo after December. I have some aches from the shots in my hips and weirdly enough sometimes in my knees. I hope this new treatment works for you. All I know is I can't and won't give up on living. I don't care what the "average" is; I want at least 10 more years to see my 10 and 13 year old grow up to be adults. I want to encourage you and Buzz to hang in there. We've got to beat this thing. I so hate that this demon has come in and invaded my life. I so miss being "normal"; whatever normal was. I'll be praying for you!

Hugs,

Pam

thingy45's picture
thingy45
Posts: 633
Joined: Apr 2011

Hi,
BALD is sexy. Yul Brunner shaved his hair of for years and all the woman thought that he was sexy. Many years he played the role of King in the King and I.
My 13 years old granddaughter shaved her hair off last year to give it to the cancer society to make a wig for a child that lost his or her hair. She looked so cute. She has beautiful long thick hair and started last year in junior high. That took guts to start a new school with a bald head. I was and am so proud of her.
So please do not fret the hair loss. YOU are still you, the wonderful person you are and still will be, with or without hair.
Try to find something funny to laugh about each day and do something nice for yourself.
What get me through a lot is the song... When you walk through a storm hold your head up high,..... you never walk alone... we all are walking with you. It is not easy, BUT you can do it, one day at a time.
Many hugs, Marjan

Actsassy's picture
Actsassy
Posts: 37
Joined: Nov 2010

I want to thank u all for the pep talk. It still hasn't been easy. I have been crying a lot over this. I know it's just hair and it will grow back and all that stuff but overwhelming and devasting nonetheless. I did take some control yesterday over this situation. I called my insurance and found out about coverage for a wig. There is a place near my house that they deal with cancer patients with hair loss masectomies, etc. My friend and I went yesterday and I tried on some wigs. I think I found one I like and I will be going back today and I will be getting it. If it will help me get over this hump to get to the other side....then so be it. Yes, I am sad but I am hoping with the wig I will feel better. I will let you know and post of pic of my new style.

Thanks to all of u.

Angie

Subscribe to Comments for "dealing with new chemo regimen"